Alert archive / Missouri / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Kansas City, MO

January 25, 2018Bates County, Henry County, Missouri; Linn County, Miami County, Kansas

NWS Kansas City, MO issued this red flag warning at Jan 25, 2018, 2:23 AM CST for Bates County, Henry County, Missouri; Linn County, Miami County, Kansas. It took effect at Jan 25, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2018, 2:23 AM CST (08:23 UTC)
In effect from
Jan 25, 2018, 12:00 PM CST
Expired
Jan 25, 2018, 5:55 PM CST
In force
6 hr
Issued by
NWS Kansas City, MO

Counties Linn County, KS, Miami County, KS, Bates County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WWUS83 KEAX 250823
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
223 AM CST Thu Jan 25 2018

KSZ057-060-MOZ053-054-251630-
/O.NEW.KEAX.FW.W.0001.180125T1800Z-180126T0000Z/
Miami-Linn KS-Bates-Henry-
223 AM CST Thu Jan 25 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY SOUTHERLY WINDS FOR 
FIRE WEATHER ZONES 053, 054, 057, AND 060...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from noon today to
6 PM CST this evening. 

* AFFECTED AREA...Fire weather zones 057 and 060.Fire weather 
  zones 053 and 054. 

* WIND...Southwesterly winds gusting up to 30 mph during the
  afternoon. 

* HUMIDITY...Relative humidity values will fall between 25 to 30
  percent during the afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
263 
WWUS83 KEAX 251547
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
947 AM CST Thu Jan 25 2018

KSZ057-060-MOZ053-054-260000-
/O.CON.KEAX.FW.W.0001.180125T1800Z-180126T0000Z/
Miami-Linn KS-Bates-Henry-
947 AM CST Thu Jan 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
DUE TO LOW RELATIVE HUMIDITY VALUES AND GUSTY SOUTH-SOUTHWESTERLY
WINDS FOR FIRE WEATHER ZONES 053, 054, 057, AND 060...

* AFFECTED AREA...Fire weather zones 057 and 060. Fire weather 
  zones 053 and 054. 

* WIND...Southwesterly winds gusting up to 30 mph during the 
  afternoon.

* HUMIDITY...Relative humidity values will fall between 20 to 30 
  percent during the afternoon. 

* IMPACTS...Any fires that develop, especially in grassy areas, 
  will likely spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
464 
WWUS83 KEAX 252355
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
555 PM CST Thu Jan 25 2018



KSZ057-060-MOZ053-054-260100-
/O.CAN.KEAX.FW.W.0001.000000T0000Z-180126T0000Z/
Miami-Linn KS-Bates-Henry-
555 PM CST Thu Jan 25 2018

...RED FLAG WARNING IS CANCELLED FOR LOW RELATIVE HUMIDITY VALUES
AND GUSTY SOUTH-SOUTHWESTERLY WINDS FOR FIRE WEATHER ZONES 053, 
054, 057, AND 060... 

The National Weather Service in Kansas City/Pleasant Hill has
cancelled the Red Flag Warning. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Jan 24, 11:14 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 24, 11:14 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1114 PM CST Wed Jan 24 2018

.Discussion...
Issued at 218 PM CST WED JAN 24 2018

Benign conditions have taken over the region, persisting through
Friday. Although precipitation is in the forecast Friday night
through early Saturday, chances are limited to the southeastern
third of the forecast area. Additionally, QPF will be on the low
side, thanks to a lack of deep layer moisture. As for
temperatures, a cold front crossing the area is what will be
responsible for providing the lift, but this front won't be
ushering in the rather chilly temps we've seen in the recent past.
Saturday's highs will rebound quickly back into the mid 50s. In
other words, a lack of deep layer moisture, as well as a lack of
deep, cold air, will minimize the chances for any precip that
falls overnight Friday into early Saturday to be anything other
than primarily in liquid form. That said, it's not entirely out
of the realm of possibilities that some flavor of wintry precip
mixes in early Saturday as the front comes through before the
drier air pushes the precip out of the forecast area. But those
chances are rather low. As alluded to already, accumulations of
any precip type will be little, and none in the form of snow or
otherwise. The rest of the forecast period will return to benign
weather ruling, with temperatures remaining above normal for late
January.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1114 PM CST WED JAN 24 2018

VFR conditions will prevail through the next 24 hours. Only issue
will be the increasing gusty south wind in the afternoon as the
pressure gradient tightens up across western Missouri.

&&

.Fire Weather...
Issued at 309 PM CST WED JAN 24 2018

For tomorrow, there is an elevated fire weather concern as
southerly to southwesterly winds kick up, along with a dry airmass
forcing RH values down toward critical thresholds. At this point,
the winds and RHs appear to be marginal for meeting Red Flag
criteria, but will be close enough to bear close scrutiny of. The
primary areas of concern appear to be restricted to east-central
KS and into portions of central MO, but the elevated fire weather
threat could reach as far north as the I-70 corridor, particularly
in KS and far western MO, where the tighter pressure gradient and
subsequent winds will be higher. All of this said, it is worth
noting that 10-hour fuel moistures in the area are reportedly
above critical thresholds, minimizing a widespread wildfire
concern.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...lg
Aviation...Cutter
Fire Weather...lg
Hazardous weather outlook, Jan 24, 4:35 AM CST, 21 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
435 AM CST Wed Jan 24 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
435 AM CST Wed Jan 24 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Elevated fire weather danger is possible Thursday afternoon as
 relative humidity values decrease to the low to mid 30 percent
 range, combined with wind gusts up to 25 to 30 mph.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Red Flag Warnings in Missouri, 2018Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.